Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 162, NWS Austin/San Antonio, TX

June 1, 2005Zavala County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jun 1, 2005, 6:18 AM CDT for Zavala County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2005, 6:18 AM CDT (11:18 UTC)
Expired
Jun 1, 2005, 6:57 AM CDT
In force
39 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 81 km from the middle of the area, began a volume at 11:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 12:40 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 11.3 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2005-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3659 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2005-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3659 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1496 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 011118
SVREWX
TXC507-011215-
/O.NEW.KEWX.SV.W.0162.050601T1118Z-050601T1215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
618 AM CDT WED JUN 1 2005

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  ZAVALA

* UNTIL 715 AM CDT

* AT 616 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 4 MILES
  NORTHEAST OF BATESVILLE...AND MOVING SOUTH AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE LOMA VISTA.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 2909 9943 2908 9975 2869 9971 2869 9943

$$
1 follow-up statement
000 
WWUS54 KEWX 011157
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
656 AM CDT WED JUN 1 2005

TXC507-011206-
/O.CAN.KEWX.SV.W.0162.000000T0000Z-050601T1215Z/
ZAVALA TX-
656 AM CDT WED JUN 1 2005

...THE SEVERE THUNDERSTORM WARNING FOR ZAVALA COUNTY IS CANCELLED...

AT 656 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE 
SEVERE THUNDERSTORM WAS LEAVING EASTERN ZAVALA COUNTY AND MOVING 
INTO FRIO COUNTY. AS A RESULT...THE SEVERE THUNDERSTORM WARNING FOR 
ZAVALA COUNTY IS CANCELLED. 

LAT...LON 2909 9943 2908 9975 2869 9971 2869 9943

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 5:25 AM CDT, 53 minutes earlier.

Area forecast discussion, Jun 1, 5:25 AM CDT, 53 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
525 AM CDT WED JUN 1 2005

.UPDATE...
REMOVING SOME COUNTIES FROM THE SEVERE THUNDERSTORM WATCH AND
ADJUSTING POPS AS NEEDED.

&&

.PREVIOUS DISCUSSION...
MASSIVE MCS MOVING THROUGH THE STATE IS DROPPING COPIOUS RAIN.  THIS
WILL SUPPRESS DAYTIME HEATING AND KEEP TODAYS HIGHS MAINLY IN THE
85 TO 90 RANGE.  GOOD SHORT WAVE TROUGH WILL SLIDE ON THROUGH TODAY.
THE UPPER RIDGE BEGINS REBUILDING OVER THE SOUTHERN ROCKIES WITH A
SUBSIDENT FLOW OVER US TONIGHT THROUGH THURSDAY. THE SLACK GRADIENT
AND WET GROUNDS WILL LEAD TO AREAS OF FOG THURSDAY MORNING. THE NEXT
VIGOROUS SHORT WAVE TROUGH IS DUE FRIDAY. TIMING UNSURE AS ALL
MODELS HAVE DIFFERING LONGITUDINAL POSITIONS. COULD BE AS EARLY AS
FRIDAY MORNING OR LATE AS FRIDAY NIGHT. EITHER WAY, GOOD SHOWER AND
THUNDERSTORM DEVELOPMENT FRIDAY INTO SATURDAY AS THE DRY LINE WILL
BE CLOSE BY FOR STORM INITIATION. UPPER HEIGHTS GRADUALLY INCREASE
SATURDAY AND SUNDAY WITH MINOR DISTURBANCES CONTINUING TO FLOW EAST
ACROSS TEXAS.  A DIFLUENT UPPER FLOW DEVELOPS OVER WEST TEXAS NEXT
WEEK.  THIS WILL LIMIT SHOWER AND THUNDERSTORM ACTIVITY TO EVENING
HOURS MAINLY WESTERN MOST COUNTIES.

TODAYS POPS HIGHER THIS MORNING THEN DROP TO 10%-20% THIS AFTERNOON.
POPS INCREASE FRIDAY WITH THE NEXT STRONG SHORT WAVE TROUGH. WILL GO
LOWER THAN MOS ON FRI MIN TEMPS, EXPECTING ANOTHER MCS WILL DEVELOP.
OTHERWISE TEMPS REMAIN IN THE SEASONAL RANGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              90  74  91 74 / 60  10  10  20
AUSTIN BERGSTROM INTL AIRPORT  89  72  90 74 / 60  10  10  20
DEL RIO INTL AIRPORT           95  75  97 76 / 40   0   0  20
SAN ANTONIO INTL AIRPORT       90  74  91 75 / 50  10  10  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

06/02/JB

In the hours before

Local storm report, Jun 1, 2:37 AM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
237 AM CDT WED JUN 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     HAIL             KERRVILLE               30.04N 99.14W
06/01/2005  0.88 INCH        KERR               TX   FIRE DEPT/RESCUE

&&

JBP
Local storm report, Jun 1, 2:54 AM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
254 AM CDT WED JUN 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     HAIL             24 W MOUNTAIN HOME      30.17N 99.77W
06/01/2005  1.75 INCH        EDWARDS            TX   AIRPLANE PILOT

            OBSERVER LIVES ON THE KERR/EDWARDS CO LINE ON HWY83 20
            MILES SOUTH OF JUNCTION.

&&

JBP
Local storm report, Jun 1, 4:15 AM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
415 AM CDT WED JUN 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 AM     HAIL             2 S KERRVILLE           30.01N 99.14W
06/01/2005  0.75 INCH        KERR               TX   TRAINED SPOTTER

            HAIL FELL FOR 10 MIN.

0315 AM     HAIL             MEDINA                  29.80N 99.25W
06/01/2005  0.75 INCH        BANDERA            TX   LAW ENFORCEMENT

0325 AM     HAIL             TARPLEY                 29.63N 99.28W
06/01/2005  1.50 INCH        BANDERA            TX   LAW ENFORCEMENT

0413 AM     HAIL             HONDO                   29.36N 99.16W
06/01/2005  0.88 INCH        MEDINA             TX   LAW ENFORCEMENT

&&

JBP
Local storm report, Jun 1, 4:43 AM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
443 AM CDT WED JUN 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 AM     TSTM WND GST     FREDERICKSBURG          30.27N 98.87W
06/01/2005  70 MPH           GILLESPIE          TX   COUNTY OFFICIAL

0330 AM     TSTM WND DMG     HARPER                  30.30N 99.25W
06/01/2005                   GILLESPIE          TX   PUBLIC

            ROOFS BLOWN OFF HOUSES, BARNS BLOWN DOWN

&&

JBP
Local storm report, Jun 1, 4:45 AM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
445 AM CDT WED JUN 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     HAIL             24 W MOUNTAIN HOME      30.17N 99.77W
06/01/2005  1.75 INCH        EDWARDS            TX   AIRPLANE PILOT

            OBSERVER LIVES ON THE KERR/EDWARDS CO LINE ON HWY83 20
            MILES SOUTH OF JUNCTION.

0225 AM     HAIL             2 S KERRVILLE           30.01N 99.14W
06/01/2005  0.75 INCH        KERR               TX   TRAINED SPOTTER

            HAIL FELL FOR 10 MIN.

0230 AM     HAIL             KERRVILLE               30.04N 99.14W
06/01/2005  0.88 INCH        KERR               TX   FIRE DEPT/RESCUE

0315 AM     HAIL             MEDINA                  29.80N 99.25W
06/01/2005  0.75 INCH        BANDERA            TX   LAW ENFORCEMENT

0325 AM     HAIL             TARPLEY                 29.63N 99.28W
06/01/2005  1.50 INCH        BANDERA            TX   LAW ENFORCEMENT

0330 AM     TSTM WND DMG     HARPER                  30.30N 99.25W
06/01/2005                   GILLESPIE          TX   PUBLIC

            ROOFS BLOWN OFF HOUSES, BARNS BLOWN DOWN

0335 AM     TSTM WND GST     FREDERICKSBURG          30.27N 98.87W
06/01/2005  70 MPH           GILLESPIE          TX   COUNTY OFFICIAL

0413 AM     HAIL             HONDO                   29.36N 99.16W
06/01/2005  0.88 INCH        MEDINA             TX   LAW ENFORCEMENT

&&

JBP
Special weather statement, Jun 1, 5:40 AM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
540 AM CDT WED JUN 1 2005

TXZ171>173-186>194-206>208-011200-
BANDERA-BASTROP-BLANCO-BURNET-CALDWELL-COMAL-GILLESPIE-GUADALUPE-
HAYS-KENDALL-KERR-LEE-LLANO-TRAVIS-WILLIAMSON-
540 AM CDT WED JUN 1 2005

...SEVERE THUNDERSTORM WATCH FOR SOUTH CENTRAL TEXAS AND WESTERN HILL
COUNTRY TIL 7 AM CDT...

...SEVERE THUNDERSTORM WATCH CANCELLED FOR THE EASTERN HILL COUNTRY
AND ADJACENT COUNTIES OF SOUTH CENTRAL TEXAS...

THE SEVERE THUNDERSTORM WATCH ISSUED EARLIER FOR ALL OF SOUTH CENTRAL
TEXAS AND THE HILL COUNTRY HAS BEEN CANCELLED FOR THE EASTERN
PORTIONS OF THE HILL COUNTRY AND ADJACENT COUNTIES OF SOUTH CENTRAL
TEXAS.  THE WATCH IS NO LONGER IN EFFECT FOR

LLANO...BURNET...WILLIAMSON...GILLESPIE...BLANCO...TRAVIS...
BASTROP...LEE...HAYS...KENDALL...KERR...CALDWELL...GUADALUPE
...COMAL AND BANDERA COUNTIES.

SEVERE THUNDERSTORMS HAVE MOVED OUT OF THIS AREA AND ARE NOT EXPECTED
TO REDEVELOP.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 1:00 AM CDTSevere Thunderstorm WarningEWXEdwards, Kerr60 min
Jun 1, 1:34 AM CDTTornado WarningEWXEdwards41 min
Jun 1, 1:44 AM CDTSevere Thunderstorm WarningEWXGillespie, Llano61 min
Jun 1, 1:54 AM CDTSevere Thunderstorm WarningEWXKerr66 min
Jun 1, 1:58 AM CDTTornado WarningEWXReal32 min
Jun 1, 2:15 AM CDTSevere Thunderstorm WarningEWXBandera60 min
Jun 1, 2:26 AM CDTTornado WarningEWXBandera, Kerr, Real34 min
Jun 1, 2:32 AM CDTSevere Thunderstorm WarningEWXKendall58 min
Jun 1, 2:38 AM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Gillespie, Llano67 min
Jun 1, 2:43 AM CDTSevere Thunderstorm WarningEWXBandera, Kerr, Real62 min
Jun 1, 2:53 AM CDTSevere Thunderstorm WarningEWXEdwards67 min
Jun 1, 3:01 AM CDTTornado WarningEWXBexar, Comal, Kendall29 min
Jun 1, 3:04 AM CDTSevere Thunderstorm WarningEWXWilliamson56 min
Jun 1, 3:17 AM CDTSevere Thunderstorm WarningEWXBandera, Medina58 min
Jun 1, 3:25 AM CDTFlash Flood WarningEWXBandera, Edwards, Kendall, Kerr, Real3 hr
Jun 1, 3:25 AM CDTSevere Thunderstorm WarningEWXEdwards, Real65 min
Jun 1, 3:29 AM CDTSevere Thunderstorm WarningEWXBexar, Comal63 min
Jun 1, 3:39 AM CDTTornado WarningEWXMedina36 min
Jun 1, 3:52 AM CDTSevere Thunderstorm WarningEWXUvalde53 min
Jun 1, 3:54 AM CDTFlash Flood WarningEWXBexar, Guadalupe, Medina2 hr
Jun 1, 4:03 AM CDTFlash Flood WarningEWXDeWitt, Fayette, Gonzales, Karnes, Lavaca4 hr
Jun 1, 4:05 AM CDTFlash Flood WarningEWXComal115 min
Jun 1, 4:11 AM CDTTornado WarningEWXMedina34 min
Jun 1, 5:11 AM CDTSevere Thunderstorm WarningEWXKarnes64 min
Jun 1, 5:22 AM CDTSevere Thunderstorm WarningEWXUvalde, Zavala53 min
Jun 1, 6:32 AM CDTTornado WarningEWXZavala23 min
Jun 1, 6:41 AM CDTSevere Thunderstorm WarningEWXFrio43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.